Advertisements

Back on Track

I had lost a week and missed my first scheduled infusion of this second chemotherapy treatment group as a result of the SVC Syndrome and time in the hospital. Now that I was out, I was ready to get back to it. Even though I had just been discharged the day prior, I had to meet with my oncologist to be cleared for treatment. They gave me an appointment for very early that next morning, before his normal appointment times start. No rest for the weary since we all know you don’t actually get to rest in the hospital!

Putting all the of the questions related to the SVC Syndrome aside, I had a lot of concerns about the drugs I would be starting. I would be getting three drugs day 1 (Perjeta, Herceptin, and Taxol), and one drug on day 8 and 15 (Taxol) for four 21 day cycles for a total of 12 weeks/4 cycles. One of the drugs can cause an allergic reaction where your throat swells up, another can compromise your heart function, and while the first drug regimen from the summer had caused the hair on my head to fall out, these were to make the rest of my hair fall out. So much to look forward to worrying about. Then you add back in the concerns we all had regarding the still lingering effects from the SVC Syndrome, and I was a bit of a pain in the neck patient that morning. I love that my question list included questions about having a massage and if that would be ok. Yes, it would be, but no I still haven’t gone!

Once I was done talking to the doctor, I headed down to receive my first of these treatments. As luck would have it, I was scheduled for the infamous Bay Side (It’s alllright cuz I’m saved by the bell!) and That Guy was my buddy this day. I had a really great nurse that day who did not usually work in this location. For whatever reason, the protocol of drugs I received during this time was not one that was “typical”. Granted, they see a ton of patients and everyone is different, but mine definitely caused a lot of discussion the weeks that I had to receive all three drugs. When you receive these types of drugs, you often have pre-meds to take while you are there, and with my first set of drugs there were some I took at home prior to coming. Each of these pre-meds needs enough time to be effective in your body and some of them are infusions of their own that require time to administer as opposed to just swallowing a pill. So giving everything in the most time efficient order and timing, it all takes some thought. I appreciate that! So they would typically give me pre-med pills, then the first “chemo” infusions, pre-med infusions (for the third “chemo” infusion), the second “antibody” infusion, then the third “chemo” infusion on days that I received all three.

My nurse told me when we arrived that Taxol makes her nervous when giving it to patients. Then I found out that it makes all the nurses a little nervous. Again, I can appreciate it, because it made me nervous, but to know they were going to keep an extra close eye on me was a good thing! I had heard from one of the oncology doctors while in the hospital that usually if you are going to react it happens sometime during the first infusion. This particular nurse let me know that in fact that wasn’t so much the case. She had someone have a very bad reaction on their tenth treatment just a few days prior. I had a lot of concerns about how I would know if I was short of breath since I was already short of breath (blood clots remember) or feeling not right (blood clots again). I was told I would know. It would be obvious.

So then my nurse gave me the pre-meds that were in pill form. She got my peripheral iv started. Not an easy feat to find somewhere after all that time in the hospital. Then as she came over to get my first infusion started, I “felt a little funny” and it was not even the drug that should cause that. I told her I was seeing two of her and she looked like a glowing angel and I seriously couldn’t keep my eyes open. Apparently, I was quite affected by the Compazine she had given me. And this was before the Benadryl via IV! All was fine, and the things I experienced were normal and we continued.

The rest of the treatment was totally fine! Through the entire Taxol infusion, That Guy and I sat there staring at each other. I think all drug induced exhaustion was overpowered by the adrenaline of anxiety! Even the nurses basically just stood there and started at me for the first ten minutes. That continued through the first seven or eight treatments. From what I understand, if you are going to react, it happens early on in the treatment most of the time. It takes that long for the saline to continue through and clear out of the iv tubing and the actual drugs to get there.

It was a pretty long day. That Guy was again the buddy who got to watch me sleep! A pattern that continued until the end of my treatments. It is not an insult, it is probably because I am just that comfortable with him that I just fall asleep knowing he is watching to be sure I am safe and sound and not having an allergic reaction. Eventually, we were ready to go home. I was still restricted on what I could do, and would continue to be, until I was fully recovered from the clots. That said, having spent so long in the hospital I felt like a toy car being cranked back over and over and ready to be let loose on my to do list! For now though, it was a phone call type of day while I followed up with doctors setting appointments, updating the HR/disability representatives, writing thank you notes, and checking things off the list as I was able to get on the computer to do some work. You have no idea how good it felt to get started in setting up my planner for (That Girl’s) school year with all the activity calendars. Felt like a regrouping after a week of chaos!

Advertisements

Trackbacks

  1. […] the first day of my second treatment regimen, I was kind of expecting a restful boring few weeks ahead. I was not able to be left alone, drive, […]

    Like

  2. […] was kind of a hard month for me. I was just starting to recover after my hospital stay, starting a new regimen of chemo drugs and dealing with the new side effects, and everywhere I looked there was pink pink pink. Then at […]

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: